Alert archive / Michigan / Tornado Warnings in 2025
Tornado Warning 10, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this tornado warning at May 15, 2025, 10:33 PM EDT for Allegan County, Barry County, Kent County, Michigan. It was in force for 42 min. 13 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2025, 10:33 PM EDT (02:33 UTC)
- Expired
- May 15, 2025, 11:15 PM EDT
- In force
- 42 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Allegan County, MI, Barry County, MI, Kent County, MI
The radar
The Grand Rapids radar (KGRR), 7 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 10:37 PM EDT | TSTM WND DMG | Dorr, MI | Numerous healthy trees down in Dorr Township. Time estimated from radar. |
| May 15, 10:37 PM EDT | TSTM WND DMG | Dorr, MI | Eight large pine trees down on a property in Dorr. Location is within a TDS on radar. Time is estimated. |
| May 15, 10:37 PM EDT | TSTM WND DMG | Dorr, MI | Eight large pine trees down on a property in Dorr. Location is within a TDS on radar. Time is estimated. |
| May 15, 10:37 PM EDT | TSTM WND DMG | Dorr, MI | Eight large pine trees down on a property in Dorr. Location is within a TDS on radar. Time is estimated. |
| May 15, 10:38 PM EDT | TSTM WND DMG | Wayland, MI | Extensive structural damage to house from a falling tree. WOODTV report. Time estimated from radar. |
| May 15, 10:44 PM EDT | TSTM WND DMG | Grand Rapids, MI | Tree fell on a vehicle. WOODTV report. Time estimated. |
| May 15, 10:47 PM EDT | TSTM WND DMG | 1 Sw Caledonia, MI | Trees snapped and uprooted in Caledonia. WOODTV report. Time estimated from radar. |
| May 15, 10:47 PM EDT | TSTM WND DMG | 2 Ene Cutlerville, MI | Large tree branch on house, 60th and Kalamazoo. Some damage to siding. WOODTV report. Time estimated from radar. |
| May 15, 10:49 PM EDT | TSTM WND DMG | 2 Ssw Caledonia, MI | Shingles off of gazebo. |
| May 15, 10:51 PM EDT | TORNADO | 2 E Caledonia, MI | An EF-1 tornado developed just east of the Thornapple River northeast of Caledonia. There it tracked northeast with the peak damage near Campbell Lake where houses sustained roof damage. The track continued northeast crossing I-96 around Hastings Road before e |
| May 15, 10:55 PM EDT | TSTM WND DMG | 3 Sw Alto, MI | Trees down. |
| May 15, 10:56 PM EDT | TSTM WND GST 61 | 2 Ssw Cascade, MI | Gerald R Ford International. |
| May 15, 10:56 PM EDT | TSTM WND GST 61 | 2 Ssw Cascade, MI | Gerald R Ford International. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 8:22 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 2.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1413 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1102 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 5.8
The text
As transmitted.
451
WFUS53 KGRR 160233
TORGRR
MIC005-015-081-160315-
/O.NEW.KGRR.TO.W.0010.250516T0233Z-250516T0315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Rapids MI
1033 PM EDT Thu May 15 2025
The National Weather Service in Grand Rapids has issued a
* Tornado Warning for...
Northeastern Allegan County in southwestern Michigan...
Southern Kent County in southwestern Michigan...
Northwestern Barry County in southwestern Michigan...
* Until 1115 PM EDT.
* At 1033 PM EDT, a severe thunderstorm capable of producing a
tornado was located 7 miles northwest of Wayland, or 15 miles south
of Grand Rapids, moving northeast at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Kentwood, Caledonia, and Gerald R. Ford International Airport
around 1045 PM EDT.
Other locations in the path of this tornadic thunderstorm include
Lowell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4294 8578 4303 8531 4264 8531 4266 8578
TIME...MOT...LOC 0233Z 248DEG 39KT 4275 8574
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
CAS2 follow-up statements
533
WWUS53 KGRR 160300
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
1100 PM EDT Thu May 15 2025
MIC005-015-160308-
/O.CAN.KGRR.TO.W.0010.000000T0000Z-250516T0315Z/
Allegan MI-Barry MI-
1100 PM EDT Thu May 15 2025
...THE TORNADO WARNING FOR NORTHEASTERN ALLEGAN AND NORTHWESTERN
BARRY COUNTIES IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 300 AM EDT for south central
and southwestern Michigan.
LAT...LON 4288 8543 4294 8531 4277 8531 4277 8543
TIME...MOT...LOC 0258Z 251DEG 43KT 4285 8535
$$
MIC081-160315-
/O.CON.KGRR.TO.W.0010.000000T0000Z-250516T0315Z/
Kent MI-
1100 PM EDT Thu May 15 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT FOR
SOUTHEASTERN KENT COUNTY...
At 1058 PM EDT, a confirmed tornado was located near Lowell, or 14
miles north of Hastings, moving east at 50 mph.
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southeastern Kent County, including the following locations... Alto.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado has been confirmed near Caledonia and is moving
near Lowell. TAKE COVER NOW! Move to a basement or an interior room
on the lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 4288 8543 4294 8531 4277 8531 4277 8543
TIME...MOT...LOC 0258Z 251DEG 43KT 4285 8535
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
OSTUNO208 WWUS53 KGRR 160310 SVSGRR Severe Weather Statement National Weather Service Grand Rapids MI 1110 PM EDT Thu May 15 2025 MIC081-160319- /O.EXP.KGRR.TO.W.0010.000000T0000Z-250516T0315Z/ Kent MI- 1110 PM EDT Thu May 15 2025 ...THE TORNADO WARNING FOR SOUTHEASTERN KENT COUNTY WILL EXPIRE AT 1115 PM EDT... The storm which prompted the warning has moved out of the area. Therefore, the warning will be allowed to expire. However, small hail and gusty winds are still possible with this thunderstorm. A Tornado Watch remains in effect until 300 AM EDT for south central and southwestern Michigan. LAT...LON 4288 8543 4294 8531 4277 8531 4277 8543 TIME...MOT...LOC 0309Z 248DEG 39KT 4288 8524 $$ TJT
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at May 15, 7:32 PM EDT, 3 hours 1 minute earlier. Its key messages:
- Severe Thunderstorms this Evening
- Another Round of Strong to Severe Storms Friday Evening
- Windy Saturday, Cooler into Next Week
Area forecast discussion, May 15, 7:32 PM EDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Grand Rapids MI
732 PM EDT Thu May 15 2025
.KEY MESSAGES...
- Severe Thunderstorms this Evening
- Another Round of Strong to Severe Storms Friday Evening
- Windy Saturday, Cooler into Next Week
&&
.DISCUSSION...
Issued at 331 PM EDT Thu May 15 2025
- Severe Thunderstorms this Evening
Tonight between 8pm and 2am a round of thunderstorms is expected
to move through the area bringing with it the potential for
damaging winds, large hail, and tornadoes.
The main source of lift for these storms will be with the occluded
front with upper level divergence aloft along with some
convergence in the wind fields at 850-700mb. Instability has been
gradually building through the day with Mixed Layer CAPE values
currently in the 1500 to 2000 J/kg range across much of the area.
Thunderstorms are beginning to develop along the front in
Minnesota and are expected to expand south along the front as it
moves east this afternoon and into this evening. 0-1km storm
relative helicity values peak ahead of the front in the 100 to 150
m2/s2 range and around 200 m2/s2 from 0-3km. Paired with 30 to 40
knots of effective shear and Most Unstable CAPE values around 2000
J/kg this will be a prime environment for rotating updrafts, hence
the increased hail and tornado risk.
There is some variability in the storm mode as it heads into
western Michigan. Individual storms are expected to develop in
Wisconsin and may become clustered or form a line as they move
across the lake into western Michigan. If storms take a more
linear formation, then winds and quick spin up tornadoes would
become the main concern. Any isolated or clustered supercells
would be more likely to produce all hazards, especially hail.
With the risk for severe storms late this evening, make sure you
have a way to receive warnings and a plan in place to take shelter
when warnings are issued.
- Another Round of Strong Friday Evening
Most of Friday will be dry with instability building through the
day. Steep lapse rates and ample dry air causing an inverted V in
soundings will set the stage for an environment favorable for
downbursts. Lift provided by the positive vorticity advection
swinging around the 500mb low will move in around 8pm Friday
causing showers and thunderstorms to develop. Similar to Thursday
evening storms taper off shortly after midnight.
- Windy Saturday, Cooler into Next Week
The same low mentioned in the previous section will gradually
track across the northern Great Lakes Saturday. Lingering showers
associated with the low should clear early Saturday afternoon, but
as the rain and lower clouds clear, gusty westerly winds will
develop. Some gusts to 40 mph are possible during the afternoon.
Calmer conditions move in for the remainder of the weekend with
highs in the 60s and lows in the 40s and 50s.
&&
.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 732 PM EDT Thu May 15 2025
The forecast remains on track for storms currently over Wisconsin
and Illinois to move into the area between 0-5Z this evening from
west to east. Storms will be capable of damaging winds, large
hail, and even tornadoes. Heavy rain with the storms could also
reduce visibilities down to 1 to 2 SM and ceilings to fall to MVFR
values. Southwest winds could be gusty as storms exit with gusts
around 35 knots. Low level wind shear will also be present as the
front and storms move through with a break in the winds and low
level wind shear late tonight into Friday morning.
Breezy southwest winds develop once more for Friday with gusts
around 25 knots. Another round of rain and thunderstorms looks to
move in Friday evening.
&&
.MARINE...
Issued at 331 PM EDT Thu May 15 2025
A round of thunderstorms is expected between 8 and 10pm with the
potential for large hail, damaging winds, and waterspouts. Rough
water is expected with this round of storms with southwest winds
moving in behind the line. A second round of storms moves in
Friday night with the potential for storms to be strong with gusty
winds being the primary concern. The low pressure system
responsible for these rounds of storms will move through the
northern Great Lakes Saturday bringing with it a tight pressure
gradient and gusty Westerly winds. A Small Craft Advisory is in
effect for Friday through Saturday evening due to winds and high
waves.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...Small Craft Advisory from 11 AM Friday to 2 AM EDT Sunday for
LMZ844>849.
&&
DISCUSSION...RAH
AVIATION...RAH
MARINE...RAHHazardous weather outlook, May 15, 3:39 PM EDT, 6 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 339 PM EDT Thu May 15 2025 MIZ037>040-043>046-050>052-056>059-064>067-071>074-161945- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 339 PM EDT Thu May 15 2025 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight A line of severe thunderstorms will move through this evening with large hail, damaging downburst winds and tornadoes possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms Friday evening could bring some hail and gusty winds. Frost and freezing temperatures are possible Sunday night mainly along and north of US-10. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this evening. LMZ844>849-161945- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 339 PM EDT Thu May 15 2025 This hazardous weather outlook is for the nearshore waters from St Joseph to Manistee. .DAY ONE...This Afternoon and Tonight A line of thunderstorms could bring hail, winds gusting over 40 knots, and waterspouts this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms Friday evening could bring some hail and gusty winds. Winds and waves will be hazardous to small craft on Friday and Saturday.
In the hours before
Local storm report, May 15, 10:16 PM EDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
1016 PM EDT Thu May 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0951 PM Tstm Wnd Gst 2 W Grand Haven 43.06N 86.26W
05/15/2025 M70 MPH LMZ846 MI Mesonet
Mesonet station XGHL Grand Haven Light.
0955 PM Tstm Wnd Gst 1 ENE Norton Shores 43.17N 86.23W
05/15/2025 M61 MPH Muskegon MI ASOS
ASOS station KMKG Muskegon County Airport.
0945 PM Tstm Wnd Gst 5 SW Whitehall 43.37N 86.42W
05/15/2025 M57 MPH Muskegon MI Mesonet
Mesonet station DW2963 Whitehall.
0956 PM Tstm Wnd Gst 2 ENE Whitehall 43.41N 86.31W
05/15/2025 M54 MPH Muskegon MI Mesonet
Mesonet station MC159 US 31 Mile Marker
128.8.
&&Local storm report, May 15, 10:17 PM EDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
1017 PM EDT Thu May 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0956 PM Tstm Wnd Gst 1 NW Norton Shores 43.17N 86.26W
05/15/2025 M72 MPH Muskegon MI Mesonet
&&Local storm report, May 15, 10:21 PM EDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
1021 PM EDT Thu May 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0946 PM Tstm Wnd Gst 1 SSW Grand Haven 43.04N 86.23W
05/15/2025 M68 MPH Ottawa MI Mesonet
Time estimated.
1012 PM Non-Tstm Wnd Gst 2 NNW Saugatuck 42.68N 86.22W
05/15/2025 M67 MPH LMZ845 MI Mesonet
Mesonet station XSTK Saugatuck Pier.
&&Local storm report, May 15, 10:24 PM EDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
1024 PM EDT Thu May 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0954 PM Tstm Wnd Gst 1 NNW Spring Lake 43.08N 86.19W
05/15/2025 M59 MPH Ottawa MI Mesonet
Spring Lake Yacht Club. Time Estimated.
&&Local storm report, May 15, 10:27 PM EDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
1027 PM EDT Thu May 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM Tstm Wnd Gst 6 NNW Ludington 44.03N 86.51W
05/15/2025 M52 MPH Mason MI Mesonet
Big Sable Point.
&&Local storm report, May 15, 10:31 PM EDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
1031 PM EDT Thu May 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 PM Tstm Wnd Gst 2 S Holland 42.75N 86.10W
05/15/2025 M58 MPH Allegan MI ASOS
Holland ASOS.
&&The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 8:21 PM EDT | Special Marine Warning | GRR | 2 hr | |
| May 15, 9:16 PM EDT | Severe Thunderstorm Warning | GRR | Mason, Muskegon, Oceana, Ottawa | 89 min |
| May 15, 9:33 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Van Buren | 87 min |
| May 15, 9:33 PM EDT | Tornado Warning | GRR | Muskegon, Newaygo, Ottawa | 42 min |
| May 15, 9:52 PM EDT | Severe Thunderstorm Warning | GRR | Kent, Newaygo | 83 min |
| May 15, 10:02 PM EDT | Tornado Warning | GRR | Allegan, Ottawa | 43 min |
| May 15, 10:04 PM EDT | Severe Thunderstorm Warning | GRR | Lake | 46 min |
| May 15, 10:12 PM EDT | Tornado Warning | GRR | Kent, Montcalm, Newaygo | 33 min |
| May 15, 10:20 PM EDT | Severe Thunderstorm Warning | GRR | Mecosta | 61 min |
| May 15, 10:24 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 81 min |
| May 15, 10:33 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Ionia, Kalamazoo | 71 min |
| May 15, 10:43 PM EDT | Tornado Warning | GRR | Allegan, Barry | 47 min |
| May 15, 10:54 PM EDT | Severe Thunderstorm Warning | GRR | Osceola | 38 min |
| May 15, 10:58 PM EDT | Tornado Warning | GRR | Barry, Eaton, Ionia | 47 min |
| May 15, 11:01 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 59 min |
| May 15, 11:02 PM EDT | Tornado Warning | GRR | Calhoun, Kalamazoo | 43 min |
| May 15, 11:07 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 53 min |
| May 15, 11:18 PM EDT | Tornado Warning | GRR | Eaton | 27 min |
| May 15, 11:22 PM EDT | Severe Thunderstorm Warning | GRR | Clare, Isabella | 38 min |
| May 15, 11:24 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 42 min |
| May 15, 11:26 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 42 min |
| May 15, 11:32 PM EDT | Tornado Warning | GRR | Clinton, Gratiot | 32 min |
| May 15, 11:33 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 67 min |
| May 15, 11:34 PM EDT | Tornado Warning | GRR | Ingham | 41 min |
| May 16, 7:33 PM EDT | Special Weather Statement | GRR | Lake, Mason, Newaygo, Osceola | 42 min |
| May 16, 7:35 PM EDT | Special Marine Warning | GRR | 40 min | |
| May 16, 7:42 PM EDT | Special Marine Warning | GRR | 2 hr | |
| May 16, 7:44 PM EDT | Severe Thunderstorm Warning | GRR | Lake, Mecosta, Newaygo, Osceola | 91 min |
| May 16, 7:53 PM EDT | Severe Thunderstorm Warning | GRR | Lake, Mason | 37 min |
Nearby
Tornado Warnings in Michigan, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.